Skip Navigation LinksHome > October 2011 - Volume 33 - Issue 10 > Toxicology Rounds: Chronic Abdominal Pain? Think Narcotic Bo...
Emergency Medicine News:
doi: 10.1097/01.EEM.0000406951.36113.ab
Toxicology Rounds

Toxicology Rounds: Chronic Abdominal Pain? Think Narcotic Bowel Syndrome

Gussow, Leon MD

Free Access

Narcotic bowel syndrome is an important diagnosis. Identifying this condition can radically improve a patient's life and avoid significant morbidity, even mortality. Yet you've possibly never heard of it. I certainly hadn't until a recent journal article made me realize that I've seen narcotic bowel syndrome and missed the diagnosis, probably multiple times.

Image...
Image...
Image Tools

We've all seen the patient with chronic abdominal pain that has not been attributed to a specific cause despite extensive and often invasive diagnostic procedures. In an attempt to control this pain, the primary physician has prescribed increasing doses of narcotic analgesics. Despite this, the pain persists and often worsens. The situation has become frustrating for everyone involved — the primary physician, the emergency physician, and certainly the patient himself. Eventually some Dr. House-wannabe will bring up the possibility of porphyria, an occult disorder that can cause recurrent abdominal pain along with vomiting and constipation. Urine is dutifully sent for a porphobilinogen study.

The initial test, inevitably, does not confirm the diagnosis. But false negatives are certainly possible between attacks, so everyone waits for an exacerbation, and the test is repeated. Almost always, that test is negative also. The diagnosis is virtually never porphyria. Researchers at Stanford University Medical School, however, report on a case with a much more likely diagnosis.

A 24-year-old woman came to the emergency department with a year-long history of abdominal cramps unrelated to eating, along with nausea and diarrhea. Morphine had been prescribed for the pain, but she ran out of the medication several weeks before, and substituted hydrocodone with acetaminophen. A previous workup for these symptoms included abdominal CT, endoscopic retrograde cholangiopancreatography, esophagogastroduodenoscopy, colonoscopy, and bronchoscopy! All these tests had been essentially normal.

On exam, the patient was tearful and appeared depressed. Physical exam was remarkable for a pulse rate of 128 beats per minute and diffuse right-sided abdominal tenderness without guarding. A pregnancy test was negative, and all other laboratory results were essentially normal. The patient's tachycardia resolved after she received 2 liters of IV fluid.

The patient was referred to the gastroenterology service of an academic medical center because of her persistent abdominal pain, which remained undiagnosed despite an extensive workup. Eventually, she was diagnosed with narcotic bowel syndrome, and her symptoms resolved completely after she was weaned off all narcotics.

After years of controversy, physicians now generally accept that it is good medical practice to treat significant acute abdominal pain with judicious doses of narcotic analgesics. This is not only compassionate, but also has been shown to facilitate diagnosis. The patient is more comfortable, the physical examination becomes more reliable, and the area of tenderness can be localized more accurately.

When it comes to undiagnosed chronic abdominal pain, however, there is a cognitive inconsistency in using narcotics for analgesia. I'll explain. Narcotics are potent analgesics, of course, but they also have significant gastrointestinal effects, all of which tend to increase abdominal pain. These effects include:

* Decreased gastric emptying.

* Increased non-propulsive intestinal contraction leading to non-mechanical intestinal obstruction.

* Increased fluid absorption and decreased secretion producing dry, hard stools.

The result of all of this can be exacerbation of pain and GI distress, especially as the analgesic effect of a narcotic dose wears off, leading the clinician to increase the dose or frequency of the narcotics, causing even more pain. At times, the clinical picture can be similar to that of a mechanical small bowel obstruction.

Narcotic bowel syndrome is defined as chronic or frequently recurring abdominal pain that has persisted or worsened despite treatment with increasing doses of narcotics. Several factors should lead the physician to consider a diagnosis of narcotic bowel syndrome. (See table.) An important point is that more serious causes of abdominal pain must have been ruled out. These patients often present with some combination of abdominal pain, nausea, vomiting, bloating, and constipation. They are all too often labeled as drug-seeking or neurotic and, unfortunately, are not taken seriously.

The consequences of missing this diagnosis can be dire. I know of one case where a patient with a typical presentation of narcotic bowel syndrome was admitted to the hospital, treated with increasing doses of narcotics, and ultimately suffered significant persistent neurological injury from opiate-induced respiratory depression and hypoxic encephalopathy. By the way, this syndrome may occur after even a relatively short course of narcotics.

The medical literature generally says that narcotic bowel syndrome can occur after treatment with narcotics for at least two weeks. But I'm aware of a case in which a patient developed abdominal pain, distension, constipation, and feculent vomiting requiring insertion of a nasogastric tube after taking infrequent doses of hydrocodone with acetaminophen to treat back pain. The narcotic was taken occasionally at night for less than one week. No other cause was identified, and symptoms resolved with gastric decompression and discontinuation of the narcotic. In retrospect, this most likely represented a forme fruste of narcotic bowel syndrome.

The diagnosis of narcotic bowel syndrome is usually not made in the emergency department, but can be suspected and discussed with the patient's primary physician. Treatment usually involves referring the patient to a pain management clinic so he can be weaned off all narcotic medications. In some reports, clonidine has been used to help control symptoms of withdrawal during this process.

So go ahead and consider the diagnosis of porphyria in the patient on narcotics with chronic abdominal pain of unknown cause, and send a porphobilinogen. But when that comes back negative, put narcotic bowel syndrome high on the differential diagnosis.

Comments about this article? Write to EMN at emn@lww.com.

Click and Connect! Access the links in EMN by reading this issue on www.EM-News.com.

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center. He is also the editor of his own blog, The Poison Review (www.thepoisonreview.com).

Image...
Image...
Image Tools
Back to Top | Article Outline

Diagnostic Criteria for Narcotic Bowel Syndrome

Definite narcotic bowel syndrome

* Chronic abdominal pain treated with high-dose or chronic narcotics.

* Pain persists or worsens with continued or increased doses of narcotics.

* Pain not explained by alternative diagnosis.

Probable narcotic bowel syndrome

* Narcotic use for more than two weeks.

* New abdominal pain requiring medical care.

* Pain not explained by alternative diagnosis.

Source: J Emerg Med 2011 Jun 28. [Epub ahead of print.]

© 2011 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share